With the magical prednisolone clearing away my PMR, there is obviously a down side. I’m stuffing an artificial corticosteroid into my system and this is, of course, going to mess up my body in some way or other. Click here to see all the side effects you might get from taking prednisolone.
A pick of major side effects
- high blood pressure
- abnormal hunger
- weight gain
- stomach ulcers
- a range of mental health problems from depression and anxiety to mania and hallucinations
- Cushing’s syndrome
- fast, slow, pounding, or irregular heartbeat or pulse
I’ve been very lucky in that (apart from PMR) my body appears to be really healthy. I have normal blood pressure – the same as it has been for years, normal lipids (cholesterol readings) and blood sugar levels – so no diabetes so far. I’ll keep an eye on this via regular blood tests and blood pressure tests obviously.
Hunger Levels, Weight Gain and Diabetes
I’ve also not noticed any change in my hunger levels. Before and during all this, I’ve been slowly working on losing weight to get under 25 BMI (I’m now at about 25.2 so close). I’ve been logging my calories on My Fitness Pal so if I was ever feeling hungry, I’d find something that worked with however many calories I had to spare. By keeping within 25BMI I am hoping this will avoid diabetes.
This is something I know about – my dad was on high does of prednisone for around 15 years and ultimately died of bleeding ulcers. However, this was after he had become dangerously ill with pneumonia following flu he caught in hospital whilst being treat by osteoporosis. Following this? It’s
I don’t mean to be blunt and it was a very horrible time, but I want you to see why I have focussed on counteracting a particular side effect.
Now the standard behaviour of doctors to deal with increased risk of ulcers is to prescribe something called a proton pump inhibitor (PPI). The prednisolone reduces the mucus in the stomach (which stops your stomach acid eating into your stomach). The PPI reduces the stomach acid. Okay… although this must affect your digestion. More importantly, a major side-effect of PPIs is that they inhibit the uptake of calcium and magnesium – so basically increase your risk of osteoporosis.
I knew I didn’t want this drug but needed to find out my risks of stomach ulcers with prednisolone. Luckily I found a very helpful journal article, Corticosteroids and risk of gastrointestinal bleeding: a systematic review and meta-analysis which was published in 2014 so pretty up to date. This shows that the ulcer problem tends to be confined to patients in hospital who are most likely very ill with something else. Taking prednisolone does reduce mucal thickness but it’s far more likely that you will develop stomach ulcers if you also take NSAIDs like ibuprofen on top of the prednisolone, as this article explains: Steroid ulcers:Any news?
So my plan is to reduce the risk, increase the mucus and ignore the PPIs. (More of how I am doing this elsewhere).
Mental Health Probs
Luckily, in fact, I have just become very cheerful and energised (but not manic). This may be linked to the next side effect. (My dad became very irritable with prednisone).
I’ve had 2 sleep investigations over the past 4 years as, although I was sleeping for a reasonable number of hours, I would awake as exhausted as if I had been up all night. Occasionally I’d get a satisfying night’s sleep, but I never knew why.
I was strapped up with 80000000 gizmos and asked to sleep in a strange, hot, noisy hospital room twice with no conclusion. The second doctor said that I had ‘idiopathic chronic fatigue syndrome’ – which means that I was very tired and they had no idea why. This is why I went to see them in the first place, sigh.
Anyway, good old prednisolone! One of the first side effects I noticed was a satisfying night’s sleep. Okay, I might wake quite early compared to what I had planned but I feel full of bounce even on the occasional 5 hours sleep. So, for me, it’s an anti-insomnia drug!
Sadly, for my dad it was just the opposite. He was given nembutal as a sleeping pill and became addicted to them on top of everything else.
This really covers all the prednisolone side effects. Cushing was looking at people with over-active adrenal glands who were producing too much cortisol. However, the particular delight of the syndrome highlighted here is the movement of fat to different places on your body. This is the traditional moon-face and fat hump between the shoulder blades. Luckily it goes away as the prednisolone dosage reduces. My plan is to have less fat on me in the first place for it to shove about – another reason to get into my BMI. My daughter and I check the roundness of my face every day lol. Someone on a forum said that the benefit was it stretches all your wrinkles out….
Yes! Here’s one I get. It makes me feel as though I’ve just had my 6th espresso of the day. I’ve noticed that they come on around 1pm-2pm and last about 3 or 4 hours. I think this must reflect my own cortisol production time. I take the prednisolone around 8am so that means I’m getting a double zap for a little while. Anyway I’m now used to it and it’s clearly the same every day so I’m not going to worry about it. Only another month and I’ll start coming down through the dose (as my doctor says: ‘very, very slowly’).
I bet you guessed that I decided very early on that this would be what I would working on. My dad lost 4 inches of height, couldn’t get upstairs to go to the look, had to sleep sitting up at a dining table leaning on his arms for the last few months at home and was in such pain he had to take extremely strong painkillers – meaning he wasn’t sure if he was awake or asleep. Even if he had come back from hospital it’s hard to see what sort of life he would have had. He originally noticed that he was cracking ribs very easily – lean into the chest freezer, crack! Sore but not too bad. However, osteoporosis was on its journey but we didn’t know.
If I were to choose, I’d much rather have peptic ulcers than osteoporosis, even if I bled to death from them. Ideally neither of course. I’m going to write a much larger section about what I am doing to prevent or reduce the impact of this potential side effect. In the meantime, I can just tell you that I’m waiting to hear back about the results of a bone density test I had a couple of weeks ago. If you are embarking on a long course of prednisolone, you should get this done straight away to check your baseline. After all, you need to know if you have got worse, better or stayed the same over time!